Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 247, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 2, 2002, 8:53 PM MDT for Lea County, New Mexico. It was in force for 71 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2002, 8:53 PM MDT (02:53 UTC)
- Expired
- Oct 5, 2002, 8:15 PM MDT
- In force
- 71 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 200 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1295 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
967 WUUS54 KMAF 030253 SVRMAF NMC025-030330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 853 PM MDT WED OCT 2 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 930 PM MDT * AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 2 MILES SOUTH OF HOBBS...MOVING NORTH AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... HOBBS...NADINE...KNOWLES AND HUMBLE CITY. DESTRUCTIVE HAIL TO THE SIZE OF GOLFBALLS CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW GO TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS LAT...LON 3265 10333 3250 10307 3316 10306 3322 10324
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:04 PM MDT, 7 hours 49 minutes earlier.
Area forecast discussion, Oct 2, 1:04 PM MDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT WED OCT 2 2002 DEEP VIGOROUS TROUGH OVER THE SOUTHWESTERN U.S. AND HURRICANE LILI BEARING DOWN ON SOUTHERN LA EARLY THIS AFTERNOON. VERY MOIST AND UNSTABLE ATMOSPHERE IN OUR AREA TODAY WITH POTENTIAL FOR CONVECTION INTO THE EVENING HOURS. LARGE MID/UPPER TROUGH SITUATED OVER SOUTHWESTERN U.S. CONTINUES ITS SLOW PROGRESS TO THE EAST AS SHORTWAVES ROTATE AROUND IT AND MOVE WITHIN THE FLOW OVER THE AREA...THE STRONGEST OF WHICH IS ROUNDING THE BASE OF THE TROUGH AT THIS TIME. THERE IS ALSO A HEALTHY JET STREAM EXTENDING FROM WEST TX/EASTERN NM NORTHEAST INTO THE GREAT LAKES REGION. BEST INSTABILITY LOOKS TO STAY JUST NORTH OF OUR CWA WITH INITIATION OF THUNDERSTORMS ALONG THE TX/NM BORDER JUST NORTH OF OUR CWA THIS AFTERNOON IN THE VICINITY OF A DEVELOPING DRYLINE AND THE COLD FRONT. THUNDERSTORMS COULD ALSO DEVELOP ALONG THE DRYLINE SOUTH INTO OUR CWA AS WELL...BUT BEST CHANCE FOR SIGNIFICANT CONVECTION SHOULD STAY NORTH OF THE AREA. STORMS WILL MOVE QUICKLY NORTHEAST IN RELATIVELY FAST SOUTHWEST FLOW. THERE IS A POSSIBILITY FOR SEVERE WEATHER WITH THE MAIN THREAT BEING LARGE HAIL AND HIGH WINDS. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE (SEE SWODY1). WILL BE MONITORING THIS THROUGHOUT THE AFTERNOON AND EVENING. CONVECTION MAY CONTINUE OVERNIGHT TONIGHT AND WILL AGAIN BE A POSSIBILITY TOMORROW. BUT DURING THE DAY TOMORROW...OUR SURFACE WINDS SHOULD TURN MORE SOUTHWESTERLY WHICH WOULD BRING OUR LOW-LEVEL MOISTURE DOWN AND LIMIT OUR CHANCES FOR CONVECTION. FRIDAY SHOULD BE A LITTLE COOLER AND DRY AS THE PACIFIC COLD FRONT MAKES IT THROUGH THE AREA OVERNIGHT THURSDAY. WE SHOULD BE AT OR ABOVE NORMAL FOR TEMPERATURES SATURDAY WITH CONTINUED DRY WEATHER. SATURDAY NIGHT INTO SUNDAY MORNING ANOTHER COLD FRONT IS FORECAST TO PUSH THROUGH THE AREA WHICH MAY AGAIN LOWER OUR TEMPERATURES FOR SUNDAY AND MONDAY. THE PROGRESSION OF THIS FRONT HAS BEEN SLOWED A LITTLE BIT...AND MAY NOT MAKE IT THROUGH THE AREA UNTIL SUNDAY SOMETIME NOW. WE MAY ALSO HAVE ANOTHER CHANCE AT SOME PRECIPITATION OVERNIGHT SATURDAY AS THE SECOND FRONT APPROACHES FROM THE NORTH. CLOUD-COVER WILL AT LEAST BE INCREASED AS THE FRONT APPROACHES AND POSSIBLY BEHIND FOR SUNDAY. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED BEYOND THAT. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 67/89/59/84 11-0 LSA 60/85/54/80 21-0 6R6 71/93/63/88 --00 MRF 57/85/54/78 2000 CNM 58/87/56/82 -000 .MAF... TX...NONE. NM...NONE. SN
Hazardous weather outlook, Oct 2, 2:05 PM MDT, 6 hours 48 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-030930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 305 PM CDT WED OCT 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .THROUGH OVERNIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...AND FAR SOUTHEAST NEW MEXICO...MAINLY NORTH OF A KERMIT...MIDLAND...BIG SPRING LINE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SLIGHT RISK AREA SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR EVENING. .THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY. TECHNICAL DISCUSSION... A SURFACE TROUGH OF LOW PRESSURE AND DRYLINE WILL EXTEND FROM SOUTHEAST NEW MEXICO TO THE DAVIS MOUNTAINS LATE THIS AFTERNOON. STRONG SURFACE HEATING ALONG AND EAST OF THE DRYLINE MAY BE SUFFICIENT FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO DEVELOP. FAVORABLE WIND PROFILES ALONG WITH AN UNSTABLE AIRMASS MAY BE SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS THE SLIGHT RISK AREA. THE ONLY LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A WEAK CAP IN PLACE ACROSS THE AREA. CL
In the hours before
Local storm report, Oct 2, 8:16 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
916 PM CDT WED OCT 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM 5 W JAL NM 1.75 INCH HAIL
10/02/02 LEA
AKLLocal storm report, Oct 2, 8:27 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
927 PM CDT WED OCT 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 PM EUNICE NM .75 INCH HAIL
10/02/02 LEA
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:27 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 2 hr |
| Oct 2, 8:16 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 3 hr |
| Oct 2, 10:38 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 70 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.